Alert archive / Louisiana / Flash Flood Warnings in 2016
Flash Flood Warning 62, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Aug 12, 2016, 6:35 AM CDT for 4 parishes in Louisiana. It was in force for 115 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2016, 6:35 AM CDT (11:35 UTC)
- Expired
- Aug 12, 2016, 8:30 AM CDT
- In force
- 115 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 129 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:35 AM CDT | FLASH FLOOD | Lafayette, LA | DULLES RD IN LAFAYETTE/SCOTT BEGINNING TO FLOOD. |
| Aug 12, 6:58 AM CDT | FLASH FLOOD | Lafayette, LA | NUMEROUS REPORTS OF SECONDARY ROAD FLOODING IN AND AROUND LAFAYETTE. REPORTS VIA FACEBOOK. |
| Aug 12, 7:08 AM CDT | FLASH FLOOD | New Iberia, LA | NUMEROUS REPORTS OF SECONDARY ROADS FLOODED IN AND AROUND NEW IBERIA. |
| Aug 12, 7:44 AM CDT | FLASH FLOOD | New Iberia, LA | PUBLIC SUBMITTED PHOTO OF A TRUCK SWEPT INTO A DITCH BY FLOOD WATERS ALONG LEWIS ST IN NEW IBERIA. |
| Aug 12, 7:58 AM CDT | FLASH FLOOD | Lafayette, LA | PUBLIC SUBMITTED PHOTO OF A VEHICLE UNDERWATER AT THE INTERSECTION OF VEROT SCHOOL RD AND CAMELIA BLVD. WATER UP TO TAILLIGHTS. |
| Aug 12, 8:23 AM CDT | FLASH FLOOD | Youngsville, LA | MEDIA RELAYED FACEBOOK REPORTS OF VEHICLES UNDERWATER IN THE SQUIRREL RUN AREA OF YOUNGSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3805 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796
WGUS54 KLCH 121135
FFWLCH
LAC045-055-099-113-121330-
/O.NEW.KLCH.FF.W.0062.160812T1135Z-160812T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
635 AM CDT FRI AUG 12 2016
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN VERMILION PARISH IN SOUTHWESTERN LOUISIANA...
WEST CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
NORTHWESTERN IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
SOUTHERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
* UNTIL 830 AM CDT
* AT 634 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF SLOW-MOVING
THUNDERSTORMS PRODUCING HEAVY RAINS ACROSS THE WARNED AREA. RADAR
ESTIMATES SHOW A FEW LOCATIONS HAVE RECEIVED IN EXCESS OF THREE
INCHES OF RAIN HAVE FALLEN OVER THE PAST COUPLE OF HOURS. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAFAYETTE...NEW IBERIA...ABBEVILLE...BREAUX BRIDGE...
ST. MARTINVILLE...AVERY ISLAND...BROUSSARD...YOUNGSVILLE...ERATH...
DELCAMBRE...MAURICE...COTEAU...ACADIANA REGIONAL AIRPORT...RIDGE...
CADE...LYDIA...JEFFERSON ISLAND AND MILTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 2984 9193 2984 9188 2985 9193 3001 9214
3023 9221 3024 9188 3008 9175 2988 9168
2987 9169 2985 9179 2983 9184 2983 9191
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:16 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 12, 3:16 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
316 AM CDT FRI AUG 12 2016
.DISCUSSION...
.Short Term...Today through Saturday
Main forecast issue will be rainfall and flood potential. Numerous
showers and isolated thunderstorms continued over southeast and
south central Louisiana this morning. Most of the heavy rainfall
was east of the forecast area...but moderate to heavy rain was
working into lower Acadiana. Precipitable water values are
abnormally high with LCH 00Z sounding reporting 2.6-2.7 inches. Weak
surface low/trough over southern Mississippi combined with disturbances
rotating around upper high will bring periodic bursts of heavy
rain to the area through Saturday. Highest amounts are still forecasted
over the lower Acadiana region and central Louisiana. WPC has these
areas under a moderate to high risk for excessive rain. No changes
to Flash Flood Watch at this time.
.Long Term...Saturday night through Thursday
With weak low shifting west into Texas...will continue trend of
previous forecast in slightly lowering rain chances through early
next week. It also appears that the focus for excessive rainfall may
shift north as frontal boundary stalls over the Southern Plains.
However...models runs are continuing to prog precipitable water
values around 2.5 inches. Therefore will maintain daytime rain
chances in the 40-60 percent range through the rest of the forecast
cycle. Max temperatures are forecasted to be slightly below normal
given projected cloud cover and forecasted rain coverage.
&&
.MARINE...
Outside of shower and thunderstorm activity...no significant marine
issues are forecasted. Gradient has tightened enough to increase SW
winds to near 15 knots offshore. No plans for SCEC at this time
but will need to monitor through the weekend especially as surface
low shifts west. Surface ridge will work back into the SE U.S.
early next week allowing for weak onshore flow to resume.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 89 75 84 73 / 80 80 70 70
LCH 90 78 86 77 / 60 80 70 70
LFT 85 76 84 75 / 80 80 70 40
BPT 92 78 88 77 / 30 50 70 70
&&
.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
041>045-052>055-073-074.
TX...None.
GM...None.
&&
PUBLIC...04Hazardous weather outlook, Aug 12, 5:05 AM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 505 AM CDT FRI AUG 12 2016 LAZ027>033-041>045-052>055-073-074-131015- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON- 505 AM CDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA AND WEST CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH WILL CONTINUE FOR TODAY. LOW PRESSURE OVER SOUTHERN MISSISSIPPI WILL MOVE EAST TODAY. THIS SYSTEM COMBINED WITH VERY RICH TROPICAL MOISTURE WILL BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. RAINFALL THROUGH SATURDAY MORNING WILL AVERAGE 2 TO 4 INCHES ACROSS LOWER ACADIANA AND CENTRAL LOUISIANA AND 1 TO 3 INCHES OVER THE REMAINDER OF SOUTHWEST LOUISIANA. CONDITIONS WILL BE FAVORABLE FOR FLASH FLOODING ESPECIALLY OVER THE LOWER ACADIANA AREA. RESIDENTS ARE URGED TO MONITOR WEATHER CONDITIONS AND BE ALERT FOR RISING WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FLASH FLOOD WATCH WILL CONTINUE THROUGH SATURDAY EVENING. THE HEAVIEST RAINFALL IS EXPECTED TO SHIFT WESTWARD TO NEAR THE SABINE RIVER. FOR NEXT WEEK...DESPITE DECREASING RAIN COVERAGE...DAYTIME RAIN CHANCES WILL REMAIN ABOVE NORMAL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TXZ180-201-215-216-259>262-131015- TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-NORTHERN NEWTON- SOUTHERN JASPER-SOUTHERN NEWTON- 505 AM CDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...ESPECIALLY LATER TODAY AND WILL CONTINUE THROUGH TONIGHT. NO SEVERE WEATHER IS EXPECTED....BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAINFALL IS EXPECTED TO BECOME MORE WIDESPREAD ON SATURDAY...WITH RAINFALL AMOUNTS ACROSS EAST TEXAS AVERAGING AROUND ONE HALF OF AN INCH FRIDAY AND FRIDAY NIGHT...AND 2 TO 3 INCHES SATURDAY AND SATURDAY NIGHT. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND INTO THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GMZ430-432-435-450-452-455-470-472-475-131015- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 505 AM CDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE OVER THE GULF WATERS AND ADJACENT LAKES/BAYS THROUGH TONIGHT...ESPECIALLY OVER THE WATERS EAST OF CAMERON. NO WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...WATERSPOUTS...AND HEAVY RAINFALL REDUCING VISIBILITY TO LESS THAN ONE NAUTICAL MILE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY OVER THE GULF WATERS AND ADJACENT LAKES AND BAYS. NO WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...WATERSPOUTS...AND HEAVY RAINFALL REDUCING VISIBILITY TO LESS THAN ONE NAUTICAL MILE ARE POSSIBLE. THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND INTO THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 12, 6:24 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
624 AM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM FLASH FLOOD LAFAYETTE 30.22N 92.03W
08/12/2016 LAFAYETTE LA PUBLIC
PUBLIC REPORTS STREET FLOODING SOUTH OF AMBASSADOR
CAFFERY IN LAFAYETTE
&&
DJONESLocal storm report, Aug 12, 6:35 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
635 AM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM FLASH FLOOD LAFAYETTE 30.22N 92.03W
08/12/2016 LAFAYETTE LA BROADCAST MEDIA
DULLES RD IN LAFAYETTE/SCOTT BEGINNING TO FLOOD.
&&
DJONESThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:21 PM CDT | Special Weather Statement | LCH | Avoyelles | 54 min |
| Aug 12, 1:59 AM CDT | Areal Flood Advisory | LCH | Saint Landry | 2 hr |
| Aug 12, 5:35 AM CDT | Areal Flood Advisory | LCH | Iberia, Lafayette, Saint Martin, Vermilion | 115 min |
| Aug 12, 6:56 AM CDT | Special Weather Statement | LCH | Lafayette | 64 min |
| Aug 12, 7:41 AM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 35 days |
| Aug 12, 8:24 AM CDT | Flash Flood Warning | LCH | Iberia, Lafayette, Saint Martin, Vermilion | 6 hr |
| Aug 12, 10:12 AM CDT | Flash Flood Warning | LCH | Iberia, Lafayette, Saint Martin | 5 hr |
| Aug 12, 10:38 AM CDT | River Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin | 14 days |
| Aug 12, 10:48 AM CDT | Flash Flood Warning | LCH | Evangeline, Lafayette, Saint Landry, Saint Martin | 3 hr |
| Aug 12, 11:16 AM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 5 hr |
| Aug 12, 2:12 PM CDT | Flash Flood Warning | LCH | Acadia, Avoyelles, Evangeline, Iberia, Lafayette, Saint Landry and 2 more | 5 hr |
| Aug 12, 3:30 PM CDT | Areal Flood Advisory | LCH | Avoyelles | 2 hr |
| Aug 12, 4:07 PM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 6 hr |
| Aug 12, 4:21 PM CDT | Special Weather Statement | LCH | Rapides | 54 min |
| Aug 12, 4:57 PM CDT | Special Weather Statement | LCH | Rapides | 63 min |
| Aug 12, 5:24 PM CDT | Severe Thunderstorm Warning | LCH | Evangeline, Rapides | 51 min |
| Aug 12, 5:37 PM CDT | Special Weather Statement | LCH | Vernon | 38 min |
| Aug 12, 5:52 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Rapides, Vernon | 38 min |
| Aug 12, 6:15 PM CDT | Special Weather Statement | LCH | Evangeline | 45 min |
| Aug 12, 6:24 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis, Saint Landry | 66 min |
| Aug 12, 6:31 PM CDT | Special Weather Statement | LCH | Saint Landry | 59 min |
| Aug 12, 6:52 PM CDT | Small Craft Advisory | LCH | 36 hr |
Nearby
Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.